Alert archive / Michigan / Special Marine Warnings in 2011

Special Marine Warning 49, NWS Gaylord, MI

June 7, 2011

NWS Gaylord, MI issued this special marine warning at Jun 7, 2011, 7:04 PM EDT. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2011, 7:04 PM EDT (23:04 UTC)
Expired
Jun 7, 2011, 9:00 PM EDT
In force
116 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Jun 7, 3:54 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 7, 3:54 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
354 PM EDT TUE JUN 7 2011

.SYNOPSIS.../ISSUED AT 351 PM/

HAZY...VERY WARM AND HUMID CONDITIONS WILL PREVAIL TONIGHT...WITH
ANOTHER DAY OF HOT TEMPERATURES WEDNESDAY. A COLD FRONT WILL MOVE
THROUGH WEDNESDAY NIGHT. UNTIL THIS OCCURS...THERE WILL BE A CHANCE
FOR THUNDERSTORMS...BUT MOST AREAS WILL REMAIN DRY. WEDNESDAY
NIGHT'S COLD FRONT WILL USHERING IN SIGNIFICANTLY MUCH COOLER
WEATHER FOR THURSDAY THROUGH THE WEEKEND.

JZ

&&

.SHORT TERM.../ISSUED AT 351 PM/...TONIGHT

CONVECTION QUICKLY FIRING ACROSS NORTH SECTIONS OF EASTERN UPPER
MICHIGAN THIS AFTERNOON ALONG EDGE OF CAPPING AND IN REGION OF
BETTER MOISTURE CONVERGENCE. FURTHER SOUTH...SIMPLY TOO MUCH MIXING
WITH DRY AIR JUST OFF THE DECK HAS RESULTED IN DEW POINTS MUCH LOWER
THAN EARLIER ANTICIPATED BY GUIDANCE...RESULTING IN AN ABSOLUTE
DEARTH OF MOIST CONVECTION (HARDLY A CLOUD IN THE SKY). AS
ANTICIPATED BY OVERNIGHT CREW...AN EXCEEDINGLY WARM EARLY JUNE
DAY...WITH A FEW RECORDS ALREADY BROKEN ACROSS NORTHERN LOWER
MICHIGAN AS READINGS TOP OUT IN THE LOWER 90S. FORECAST CONCERNS
TONIGHT CENTER ON EARLY EVENING AND LATE NIGHT THUNDERSTORM
POTENTIAL.

TONIGHT...BASED OFF CU FIELD...EXPECT EASTERN UPPER CONVECTION TO
BUILD SOUTHEAST INTO THE SAINT MARYS RIVER SYSTEM THROUGH THIS
AFTERNOON. WILL ALSO NEED TO WATCH POSSIBLE DEVELOPMENT FURTHER WEST
ALONG REMNANT OUTFLOW BOUNDARY...WHICH WOULD PROPAGATE EAST BACK INTO
EASTERN UPPER MICHIGAN. CAP MAINTAINS FURTHER SOUTH...ALTHOUGH HAVE
SOME CONCERNS OUTFLOW FROM EASTERN UPPER ACTIVITY MAY BE ABLE TO
KICK OF A STORM OR TWO ACROSS THE STRAITS AND EXTREME NORTHEAST
LOWER MICHIGAN. MOST STORMS SHOULD REMAIN SUB-SEVERE...ALTHOUGH
AMPLE INSTABILITY AND MODEST 30 TO 40 KNOTS OF 0-6KM BULK SHEAR MAY
ALLOW ISOLATED SEVERE SIZE HAIL AND DAMAGING WINDS. BREAK IN THE
ACTION EXPECTED LATER THIS EVENING AS INSTABILITY WANES AND EDGE OF
CAP CONTINUES NORTH. SOME CONCERN FOR WESTERN UPPER AND NORTH
WISCONSIN THUNDERSTORM DEVELOPMENT LATER THIS EVENING WHERE
BURGEONING LOW LEVEL JET INTERCEPTS WARM FRONTAL BOUNDARY. PLENTY OF
INSTABILITY FOR FORCING TO WORK UPON...WITH UPWARDS OF 2.5K J/KG OF
MEAN LAYER CAPE PROGGED BY GUIDANCE. THAT SAID...SOME CINH ALSO
REMAINS...WHICH PUTS PROGGED CONVECTIVE DEVELOPMENT IN QUESTION.
PROPAGATION VECTORS SUGGEST A GENERAL EAST MOVEMENT TO ANY OF THIS
ACTIVITY...PERHAPS MOVING INTO FAR NORTHWEST LOWER AND EASTERN UPPER
MICHIGAN DURING THE EARLY MORNING HOURS. SHOULD BE A DOWNWARD TREND
IN INTENSITY AND COVERAGE TO ANY ACTIVITY AS INSTABILITY WANES. WILL
CONTINUE TO CARRY LOW CHANCY POP MENTION FOR ABOVE AREAS...WITH MUCH
OF NORTHERN LOWER MICHIGAN REMAINING DRY. A WARM NIGHT...WITH
OVERNIGHT LOWS IN THE 60S TO LOWER 70S.

MSB

&&

.LONG TERM.../ISSUED AT 351 PM/...WEDNESDAY AND BEYOND

NEAR TERM FORECAST (WEDNESDAY THROUGH FRIDAY)...WEDNESDAY MORNING
STARTS WITH LOW PRESSURE OVER THE MINNESOTA ARROWHEAD...WITH A COLD
FRONT TRAILING BACK TO THE SOUTHWEST INTO THE CENTRAL PLAINS
STATES.  THIS FRONT EXPECTED TO SLIDE ACROSS WISCONSIN AND THE UPPER
PENINSULA DURING THE AFTERNOON...THEN ACROSS NORTHERN MICHIGAN
WEDNESDAY NIGHT/EARLY THURSDAY MORNING.  THERE MAY BE SOME LEFTOVER
CONVECTION IN THE VICINITY WEDNESDAY MORNING WITHIN LOW LEVEL
THETA-E RIDGE OUT AHEAD OF THE COLD FRONT...BUT THINK THE MAJORITY
OF THE DAY WILL BE DRY...WARM...AND WINDY.  WILL PROBABLY THREATEN A
FEW MORE RECORD HIGHS WEDNESDAY AFTERNOON...PARTICULARLY AT GLR
(89/2005) AND PLN (90/1950).  THE MAIN FOCUS AS FAR AS PRECIPITATION
IS CONCERNED WILL BE AHEAD OF THE APPROACHING COLD FRONT WEDNESDAY
AFTERNOON/NIGHT.  STRONGEST INSTABILITY EXPECTED ACROSS SOUTHERN
WISCONSIN WITH MLCAPE VALUES ABOVE 2500J/KG...WHILE THE STRONGEST
SHEAR WILL BE TO THE NORTH ACROSS UPPER MICHIGAN/ NORTHERN WISCONSIN
(GREATER THAN 50KTS 0-6KM SHEAR ACROSS EASTERN UPPER MICHIGAN).
ANTICIPATE ARRIVAL OF ANOTHER ROUND OF STORMS AFTER 21Z...WITH
SEVERE STORMS A DEFINITE THREAT (BOTH LARGE HAIL AND DAMAGING WIND
GUSTS).  GREATER CHANCE FOR ROTATING UPDRAFTS ACROSS EASTERN
UPPER/TIP OF THE MITT COUNTIES CLOSER TO MID LEVEL WIND MAX.
PRECIPITATION EXPECTED TO EXIT THE FORECAST AREA EARLY THURSDAY
MORNING ALONG WITH THE COLD FRONT...WITH LOW CLOUDS EXPECTED TO FILL
IN BEHIND THE BOUNDARY THURSDAY MORNING.

HIGH PRESSURE ACROSS NORTHERN ONTARIO WILL BUILD INTO MICHIGAN
BEHIND THE COLD FRONT FOR THURSDAY...BRINGING WITH IT A COOLER AND
DRIER NORTH/NORTHEAST WIND AS DEW POINTS SETTLE BACK INTO THE 40S.
EXPECT LOW CLOUDS TO MIX OUT INTO A CU/SC DECK DURING THE MORNING...
THEN BECOMING CLEAR/PARTLY CLOUDY THURSDAY NIGHT. HIGHS THURSDAY
SHOULD BE SUBSTANTIALLY COOLER...LOWER-MID 60S ACROSS EASTERN UPPER/
TIP OF THE MITT...LOWER-MID 70S CLOSER TO SAGINAW BAY WHERE
DOWNSLOPING WILL BOOST TEMPERATURES A BIT.

COLD FRONT BY FRIDAY WILL BE HUNG UP ACROSS THE OHIO VALLEY AND
EXTENDING BACK INTO THE MID MISSISSIPPI VALLEY/CENTRAL PLAINS...AND
FROM THERE IT WILL BE A BATTLE BETWEEN THE AREA OF HIGH PRESSURE
SOUTH OF JAMES BAY PUMPING COOLER/DRIER AIR INTO THE FORECAST
AREA...AND SHORT WAVE ENERGY MOVING INTO THE UPPER MIDWEST THAT MAY
TRY TO ENTICE THE BOUNDARY BACK NORTH.  CURRENT THINKING IS THAT
FRIDAY WILL BE MOSTLY DRY...MAY SEE SOME PRECIP TRY TO SNEAK INTO
THE M-55 CORRIDOR LATER IN THE DAY.  BUT WILL BE ADDING RAIN CHANCES
IN FOR FRIDAY NIGHT.

EXTENDED FORECAST (SATURDAY THROUGH TUESDAY)...LARGER SCALE PATTERN
FOR THE EXTENDED PERIODS A BIT RETROGRESSIVE IN THE MEAN...BUT
LOOKING FLATTER OVERALL AS RIDGING BECOMES MORE EXPANSIVE ACROSS THE
SOUTHERN HALF OF THE CONUS.  UPPER LEVEL DISTURBANCE MENTIONED IN
FRIDAY'S DISCUSSION WILL BE RIDING THE TOP OF THE RIDGE ACROSS THE
GREAT LAKES REGION THIS WEEKEND...GUIDANCE COMING AROUND TOWARD
TRACKING THE MAIN ENERGY ACROSS THE FORECAST AREA SATURDAY...ECMWF
CONTINUES TO SHOW A CLOSED MID LEVEL CIRCULATION AND THE GGEM HAS
COME ON BOARD AS WELL...BUT THE TRACK OF THIS LOW IS QUITE A BIT
FARTHER NORTH ON THE 07/00Z ECMWF THAN ITS 06/12Z RUN (WHICH TRACKED
THE UPPER LOW ACROSS SOUTHERN LOWER MICHIGAN).  OPERATIONAL GFS
PROBABLY A BIT WEAK AND NOT DRAWING THE SURFACE FRONT FAR ENOUGH
NORTH...PREFER THE IDEA OF SURFACE LOW PRESSURE CROSSING LOWER
MICHIGAN SATURDAY AND HANGING ON TO RAIN CHANCES DURING THE DAY
(THOUGH ECWMF PRETTY AGGRESSIVE WITH DRY SLOTTING SATURDAY).  PLAN
TO CONTINUE TO PUSH ALONG THE DRY FORECAST FOR SUNDAY AS SHORT WAVE
SLIDES TO QUEBEC AND THE LOWER GREAT LAKES...AND HAVE TRENDED HIGH
TEMPERATURES DOWN SEVERAL DEGREES AS WELL.  HEADING INTO THE START
OF NEXT WEEK LOOKS LIKE HIGH PRESSURE WILL RULE THE ROOST FOR A
COUPLE OF DAYS WITH RISING HEIGHTS ALOFT...GFS IS MORE AGGRESSIVE
WITH UPSTREAM TROUGHING AND SUBSEQUENT DOWNSTREAM RIDGING INTO THE
UPPER GREAT LAKES.  THIS WOULD HAVE AN IMPACT ON THE DEGREE OF
TEMPERATURE MODERATION EARLY NEXT WEEK...BUT WILL PROBABLY TEMPER
THIS IDEA A BIT FOR NOW.  THUS WILL KEEP FORECAST HIGHS BELOW
AVERAGE HEADING INTO MONDAY...AND WARM THINGS UP MORE FOR TUESDAY.
DOES APPEAR AS IF WE CAN CONTINUE THE DRY FORECAST FOR MONDAY AND
STRETCH THAT OUT INTO TUESDAY AS WELL.

JPB

&&

.MARINE.../ISSUED AT 351 PM/

WINDS WILL INCREASE FROM THE SOUTHWEST LATER TONIGHT AS WARM FRONT
LIFTS NORTH THROUGH THE FORECAST AREA...WITH THE POSSIBILITY OF
SMALL CRAFT ADVISORIES BEING NEEDED AT LEAST IN THE LAKE MICHIGAN
NEARSHORE ZONES AS WELL AS ON WHITEFISH BAY AND THE ST. MARY'S RIVER
BY WEDNESDAY MORNING.   COLD FRONT COMES ACROSS THE FORECAST AREA
WEDNESDAY NIGHT AND WILL SWING WINDS AROUND TO THE NORTH/NORTHEAST
FOR THURSDAY...AND EVENTUALLY AROUND TO THE EAST BY FRIDAY MORNING
AS HIGH PRESSURE TO THE NORTHEAST OF THE UPPER GREAT LAKES TAKES
OVER.

JPB

&&

.AVIATION.../ISSUED AT 205 PM/...VALID FOR 18Z TAFS

VFR AND LIGHT WIND REGIME DOMINATED FORECAST ALL TAF SITES
THROUGH THE DURATION. LOW LEVEL JET DEVELOPMENT LATE TONIGHT WILL
LEAD TO WIND SHEAR THROUGH EARLY WEDNESDAY MORNING.

MSB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jun 7, 4:03 PM EDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
403 PM EDT TUE JUN 7 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
081200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
403 PM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS EASTERN UPPER MICHIGAN
AND THE TIP OF THE MITT COUNTIES OF NORTHERN LOWER MICHIGAN
TONIGHT.  WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED...SMALL HAIL
MAY OCCUR WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL CHANCES FOR THUNDERSTORMS ARE EXPECTED ACROSS EASTERN
UPPER AND FAR NORTHWEST LOWER MICHIGAN WEDNESDAY MORNING...WITH
ANOTHER ROUND OF THUNDERSTORMS MORE LIKELY ACROSS ALL OF NORTHERN
MICHIGAN AFTER 5 PM WEDNESDAY AFTERNOON.  THIS LATTER ACTIVITY MAY
BE SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...BUT SEVERE
STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...HOWEVER SPOTTERS SHOULD
RELAY ANY REPORTS OF HAIL AND/OR STRONG WINDS. SPOTTER ACTIVATION
MAY BE NEEDED LATE WEDNESDAY AFTERNOON/NIGHT.

JPB

In the hours before

Special weather statement, Jun 7, 5:18 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
518 PM EDT TUE JUN 7 2011

MIZ008-015>017-072130-
CHEBOYGAN MI-CHIPPEWA MI-EMMET MI-MACKINAC MI-
518 PM EDT TUE JUN 7 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EPOUFETTE TO
CEDARVILLE...AND MOVING EAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  EAST LAKE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Jun 7, 6:25 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
625 PM EDT TUE JUN 07 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             KINROSS                 46.27N  84.48W
06/07/2011  M0.75 INCH       CHIPPEWA           MI   PUBLIC

&&

EVENT NUMBER APX1100441

LOCKER
Local storm report, Jun 7, 7:00 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
700 PM EDT TUE JUN 07 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             15 N ATLANTA            45.22N  84.15W
06/07/2011  M1.00 INCH       PRESQUE ISLE       MI   TRAINED SPOTTER

            HAIL COVERING THE GROUND.

&&

EVENT NUMBER APX1100442

ARNOTT

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 10:09 PM EDTSpecial Marine WarningAPX93 min
Jun 6, 10:39 PM EDTSevere Thunderstorm WarningAPXAlcona, Crawford, Oscoda39 min
Jun 6, 11:51 PM EDTSpecial Marine WarningAPX84 min
Jun 7, 5:22 PM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac41 min
Jun 7, 5:48 PM EDTSpecial Marine WarningAPX72 min
Jun 7, 6:01 PM EDTSevere Thunderstorm WarningAPXCheboygan, Presque Isle46 min
Jun 7, 6:05 PM EDTSevere Thunderstorm WarningAPXChippewa42 min
Jun 7, 6:09 PM EDTSpecial Marine WarningAPX66 min
Jun 7, 6:34 PM EDTSevere Thunderstorm WarningAPXAlpena, Montmorency, Presque Isle56 min
Jun 7, 6:50 PM EDTSevere Thunderstorm WarningAPXCheboygan, Montmorency, Otsego55 min
Jun 7, 7:27 PM EDTSevere Thunderstorm WarningAPXAlcona, Alpena, Montmorency, Presque Isle63 min
Jun 7, 7:47 PM EDTSevere Thunderstorm WarningAPXMontmorency18 min

Nearby

Special Marine Warnings in Michigan, 2011Every special marine warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.